Benzodiazepine Overdose

Benzodiazepine Overdose is a topic covered in the Pocket ICU Management.

To view the entire topic, please or .

Anesthesia Central is an all-in-one web and mobile solution for treating patients before, during, and after surgery. This collection of drugs, procedures, and test information is derived from Davis’s Drug, MGH Clinical Anesthesia Procedures, Pocket Guide to Diagnostic Tests, and PRIME Journals. Explore these free sample topics:

-- The first section of this topic is shown below --

First Things First (assess & Treat For The Following)

  • Assess and treat the ABCs
    • Primary manifestation of benzodiazepine intoxication/overdose is mental status depression; in severe cases, cardiorespiratory depression may also occur.
    • Aggressive/expectant airway management for frank/anticipated inadequacy of protective airway reflexes
    • Supine/Trendelenburg positioning and aggressive IV fluid therapy for hypotension
  • GI decontamination
    • Activated charcoal 1 g/kg PO or per NG tube is effective in most cases if administered early.
    • Initiate gastric lavage for clinically significant recent ingestions (ie, within 30 minutes).
    • Ensure/monitor airway patency/protective reflexes during the above treatments.
  • Further therapy and immediate considerations
    • Supportive care is the cornerstone of treatment.
    • Evaluate for possible flumazenil administration, especially in life-threatening intoxications.
    • Evaluate for other toxin/CNS depressant involvement and initiate appropriate diagnostic/treatment plans.
    • Consider IV naloxone in setting of mixed overdose/intoxication (will not reverse benzodiazepine-induced cardiorespiratory depression).
    • Evaluate for the specific benzodiazepine ingested/administered, in particular to determine its half-life. Shorter half-life benzodiazepines are associated with increased morbidity/mortality.

-- To view the remaining sections of this topic, please or --

First Things First (assess & Treat For The Following)

  • Assess and treat the ABCs
    • Primary manifestation of benzodiazepine intoxication/overdose is mental status depression; in severe cases, cardiorespiratory depression may also occur.
    • Aggressive/expectant airway management for frank/anticipated inadequacy of protective airway reflexes
    • Supine/Trendelenburg positioning and aggressive IV fluid therapy for hypotension
  • GI decontamination
    • Activated charcoal 1 g/kg PO or per NG tube is effective in most cases if administered early.
    • Initiate gastric lavage for clinically significant recent ingestions (ie, within 30 minutes).
    • Ensure/monitor airway patency/protective reflexes during the above treatments.
  • Further therapy and immediate considerations
    • Supportive care is the cornerstone of treatment.
    • Evaluate for possible flumazenil administration, especially in life-threatening intoxications.
    • Evaluate for other toxin/CNS depressant involvement and initiate appropriate diagnostic/treatment plans.
    • Consider IV naloxone in setting of mixed overdose/intoxication (will not reverse benzodiazepine-induced cardiorespiratory depression).
    • Evaluate for the specific benzodiazepine ingested/administered, in particular to determine its half-life. Shorter half-life benzodiazepines are associated with increased morbidity/mortality.

There's more to see -- the rest of this entry is available only to subscribers.

Last updated: April 9, 2010